Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 6, NWS Phoenix, AZ

June 29, 2016Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jun 29, 2016, 5:39 PM MST for Pinal County, Arizona. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2016, 5:39 PM MST (00:39 UTC)
Expired
Jun 29, 2016, 6:15 PM MST
In force
36 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 27 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:50 PM MSTTSTM WND DMGMagma, AZ100 FEET OF POWER POLES AND POWER LINES BLOWN DOWN BY STRONG DOWNBURST WIND
Jun 29, 6:00 PM MSTTSTM WND DMG6 Nnw Florence, AZPARKED TRACTOR TRAILER LOADED WITH HAY KNOCKED OVER. THREE LARGE AWNINGS COVERING HAY BALES DESTROYED. .
Jun 29, 6:00 PM MSTTSTM WND DMG7 Nnw Florence, AZLARGE PORTION OF ROOF COMPLETELY BLOWN OFF OF A BLOCK WALL HOUSE.
Jun 29, 6:00 PM MSTTSTM WND GST 712 Nne Magma, AZSRP WEATHER STATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2897 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WUUS55 KPSR 300039
SVRPSR
AZC021-300115-
/O.NEW.KPSR.SV.W.0006.160630T0039Z-160630T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
539 PM MST WED JUN 29 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PINAL COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 615 PM MST

* AT 538 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER MAGMA...OR 8 MILES NORTHWEST
  OF FLORENCE...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  APACHE JUNCTION...QUEEN VALLEY...FLORENCE JUNCTION...MAGMA AND GOLD
  CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3302 11142 3307 11158 3338 11152 3328 11122
TIME...MOT...LOC 0038Z 201DEG 16KT 3312 11148 

$$

AD
2 follow-up statements
359 
WWUS55 KPSR 300053
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
553 PM MST WED JUN 29 2016

AZC021-300115-
/O.CON.KPSR.SV.W.0006.000000T0000Z-160630T0115Z/
PINAL AZ-
553 PM MST WED JUN 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR NORTHEASTERN PINAL COUNTY...

AT 553 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER
MAGMA...OR 9 MILES NORTHWEST OF FLORENCE...MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
APACHE JUNCTION...QUEEN VALLEY...FLORENCE JUNCTION...MAGMA AND GOLD
CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3302 11142 3307 11158 3338 11152 3328 11122
TIME...MOT...LOC 0053Z 200DEG 15KT 3316 11146 

$$

AD
513 
WWUS55 KPSR 300112
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
612 PM MST WED JUN 29 2016

AZC021-300122-
/O.EXP.KPSR.SV.W.0006.000000T0000Z-160630T0115Z/
PINAL AZ-
612 PM MST WED JUN 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PINAL COUNTY WILL
EXPIRE AT 615 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3302 11142 3307 11158 3338 11152 3328 11122
TIME...MOT...LOC 0106Z 201DEG 16KT 3316 11146 

$$

AD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:52 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 29, 2:52 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
252 PM MST WED JUN 29 2016

.UPDATE...To Aviation and Fire Weather Discussions...

&&

.SYNOPSIS...
An increase in monsoon moisture will bring chances for showers and
thunderstorms the remainder of week. As moisture increases over south
central Arizona, high temperatures will fall with some locations
dropping below 100 degrees on Friday. There will be a return to drier
southwest flow aloft over the weekend and into early next week which
will limit thunderstorms to higher terrain areas east of Phoenix by
Sunday. High temperatures will steadily climb late this week and
early next week as the atmosphere becomes drier.

&&

.DISCUSSION...
Rest of today...
Debris cloudiness has kept portions of our forecast area significantly
cooler than yesterday - most noticeably over Yuma county where
cloudiness was thicker. Temperatures have also been lower further
west where there has been full sun but with high dew points.
However, that means muggy conditions. In fact, in the Imperial Valley
some heat index readings have already reached 110. Thus, held on to
Excessive Heat Warning for Imperial County. The Gulf surge
responsible for the low level moist advection over southwest AZ and
far SE Ca has weakened considerably though southerly winds continue
through about 5 kft per KYUX wind profile data. Storm activity has
begun in the usual places early this afternoon - even over southeast
Arizona where cloud cover had been inhibiting surface heating. SPC
mesoanalysis for 20Z has high CAPE values over southeast AZ
extending into central AZ. There is another bullseye over Imperial
County but CIN values are highest there as well. This suggests
potential for storms to produce both strong winds and localized heavy
rain. The latter more so for southeast AZ. Experience indicates that
the SPC automated mesoanalysis tends to be overly optimistic.

Hi-res models are a mixed bag in terms of how they depict storm
activity for our forecast area today/tonight. Our local WRF-ARW and
the UofA WRF-GFS are the most aggressive as they depict storms to the
north and south of Phoenix producing outflow and subsequent right
over the metro. The latest HRRR depicts storms moving westward from
Gila County and eastern Pinal but struggling to propagate over the
lower deserts. Even that is somewhat of an uptick compared to
previous runs. Larger scale models are also not all that enthusiastic
(except for Canadian/GEM). It's not surprising given the cooler
boundary layers and a bit of warming above 500mb. They are all
reluctant to depict storm activity west of the Lower Colorado River
Valley (except for latest HRRR which may be initializing some
isolated convection over the Baja mountains south of the Mexico
border). However, there is sufficient CAPE for storms over the higher
terrain and associated outflows. Thus in turn there is potential for
storms (mainly east of the Lower Colorado River Valley). Also, there
is an inverted wave in the mid levels slowly moving westward across
Arizona.

Thursday and Friday...
Much of what happens Thursday will be predicated on what happens
tonight. There is good agreement on something of a classic monsoon
flow with a southerly component to the steering flow and the presence
of deep moisture (e.g. 1000-700mb mean mixing ratios of 10-12 g/kg).
If activity turns out to be quiet tonight then that would bode well
for better destabilization Thursday. The converse would be true for
an active night tonight. The inverted trough/wave appears to break up
with a portion of it slowly tracking northward through AZ during the
day Thursday followed by the other piece Thursday night. It is unclear
what kind of contribution this will have. On Friday, deep moisture
will be in place but the steering flow takes on a westerly component.
With the moisture and debris clouds, temps continue to trend
downward - even dipping below normal over south-central AZ.

Saturday through Wednesday...
Guidance, including GEFS ensemble spaghetti guidance, calls for weak
troffing to develop over the PAC northwest and along the central CA
coast by Saturday and this will lead to continued southwest steering
flow over the weekend and into the first part of next week. We will
see moisture steadily decrease from west to east and by Sunday the
afternoon/evening thunderstorms will be confined to the higher
terrain areas east of Phoenix. We will then see mostly sunny or sunny
days and clear nights from Phoenix west during the first half of next
week. As the airmass dries we can expect high temperatures to climb
back up to, and then above, seasonal normals. By next Monday much of
the lower deserts will see highs near or even exceeding the 110
degree mark with little change Tue-Wed.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Anticipate south/southeasterly surface winds to last for much of the
day with westerly winds struggling to develop this afternoon.
Thunderstorms will continue to develop north through southeast of
the Phoenix metro through 00Z, with outflows from distant storms
likely affecting some portions of the Phoenix metro this evening,
most likely after 01Z. Confidence in exact temporal and areal
coverage precludes a TEMPO or prevailing TSRA group, however, the
TAFs do reflect the scenario of nearby storms causing gusty outflow winds
primarily from the east this evening. We will be monitoring the situation
closely this evening and appropriate TAF amendments will be taken.
There are some indications that lingering shower/storm activity could
continue through late this evening, so will keep VCSH after 30/09Z.
Debris clouds will linger well past sunrise, with light southeasterly
surface winds.

Southeast California/Southwest Arizona including KIPL and KBLH:

Surface winds will favor south and southeasterly directions through
the TAF period, with a few gusts up to 20kts. Expect scattered to
broken high clouds to remain through the period. Although
thunderstorms should stay well east/southeast of the area, cannot
rule out an outflow from distant thunderstorms causing abrupt wind
shifts with some gustiness overnight.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday...Enhanced humidities and storm chances
will continue on Saturday before trending downward, with minimum
humidities in the lower deserts ranging from 20-30 percent on
Saturday to 10-20 percent on Wednesday. Similarly, overnight
recoveries will also be trending downward as we start to dry out
this weekend. Thunderstorm chances on Saturday will be greatest
north, east, and southeast of Phoenix. Sunday through Wednesday,
thunderstorm chances will greatly decrease and be confined to the
higher terrain of south-central AZ. Apart from strong erratic winds
associated with thunderstorms, winds will primarily have a southerly
component in southeast California and southwest Arizona through the
period with some afternoon gustiness up to 20 mph. Over south-central
Arizona, winds will following typical upslope and downslope
directions with winds around 5 to 15 mph.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ033.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...AJ/CB
AVIATION...Hernandez
FIRE WEATHER...Hernandez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:13 PM MSTBlowing Dust AdvisoryPSR107 min
Jun 29, 6:31 PM MSTSpecial Weather StatementPSRPinal44 min
Jun 29, 7:05 PM MSTBlowing Dust AdvisoryPSR57 min
Jun 29, 7:09 PM MSTSpecial Weather StatementPSRPinal36 min
Jun 29, 7:24 PM MSTSpecial Weather StatementPSRPinal36 min
Jun 29, 8:34 PM MSTSpecial Weather StatementPSR26 min
Jun 29, 9:22 PM MSTSpecial Weather StatementPSR53 min
Jun 29, 11:17 PM MSTAreal Flood AdvisoryPSRMaricopa118 min
Jun 30, 1:20 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Jun 30, 2:34 PM MSTSpecial Weather StatementPSRLa Paz41 min
Jun 30, 2:49 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jun 30, 3:00 PM MSTBlowing Dust AdvisoryPSR4 hr
Jun 30, 3:07 PM MSTSpecial Weather StatementPSRLa Paz38 min
Jun 30, 3:42 PM MSTSpecial Weather StatementPSR48 min
Jun 30, 4:25 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.